Alert archive / North Dakota / Flash Flood Watches in 2014

Flash Flood Watch 1, NWS Grand Forks, ND

June 21, 20145 counties in Minnesota; 12 counties in North Dakota

NWS Grand Forks, ND issued this flash flood watch at Jun 21, 2014, 12:20 PM CDT for 5 counties in Minnesota; 12 counties in North Dakota. It took effect at Jun 21, 2014, 4:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 21, 2014, 12:20 PM CDT (17:20 UTC)
In effect from
Jun 21, 2014, 4:00 PM CDT
Expired
Jun 22, 2014, 4:00 AM CDT
In force
12 hr
Issued by
NWS Grand Forks, ND
Flood severity
None

Counties Clay County, MN, Marshall County, MN, Norman County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 28 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.3 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2014-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2014-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1795 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood watch went out at Jun 21, 10:05 AM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 21, 10:05 AM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1005 AM CDT SAT JUN 21 2014

.UPDATE...
ISSUED AT 1005 AM CDT SAT JUN 21 2014

NO CHANGES TO THIS UPDATE. WE WILL NEED TO MONITOR FOR SEVERE
STORMS WITH HEAVY RAIN THIS AFTERNOON/EVENING. THE MAIN THREATS
WILL BE IN THE RED RIVER VALLEY MOVING EAST OVERNIGHT.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 352 AM CDT SAT JUN 21 2014

CONVECTION CHANCES AND SEVERITY WILL BE THE MAIN FORECAST ISSUE
FOR THE SHORT TERM.

UPPER LOW WILL CONTINUE TO SPIN OVER SOUTH CENTRAL CANADA...WITH
VARIOUS WEAK SHORTWAVES MOVING IN THE NEAR ZONAL FLOW ACROSS ND.
ONE OF THE SHORTWAVES SHOULD HELP PUSH THE SFC TROUGH AXIS OUT
INTO CENTRAL ND BY THIS AFTERNOON. THIS SHOULD PROVIDE SOME FOCUS
FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THE NAM AND GFS HAVE
CAPE VALUES GETTING ABOVE 3000 J/KG IN OUR SOUTHERN CWA. THE RAP
IS NOT NEARLY AS UNSTABLE...BUT STILL HAVE OVER 1500 CAPE IN SOME
SPOTS WHICH SHOULD BE POSSIBLE WITH TEMPS GETTING INTO THE 80S AND
DEW POINTS IN THE UPPER 50S TO LOW 60S. BULK SHEAR VALUES ARE NOT
AS STRONG AS YESTERDAY...BUT STILL AROUND 30 KTS. THIS SHOULD BE
SUFFICIENT TO GET SOME SEVERE CONVECTION GOING...MAINLY SOUTH OF
I-94 THIS AFTERNOON. THE CONVECTION SHOULD PROGRESS EASTWARD AS
THE SFC TROUGH MOVES INTO THE RED RIVER VALLEY TONIGHT. CLOUDS AND
PRECIP SHOULD HELP KEEP LOWS IN THE 60S.

SUNDAY...THE MAIN UPPER TROUGH WILL STILL BE TO OUR NORTH...AND
WEAK SHORTWAVES WILL CONTINUE TO MOVE THROUGH. THE SFC TROUGH AXIS
WILL BE TO OUR EAST...BUT UNDER THE COLD POOL ALOFT THERE SHOULD
STILL BE ENOUGH INSTABILITY TO GET THUNDERSTORMS GOING AGAIN BY
AFTERNOON...MAINLY IN THE EASTERN COUNTIES. TEMPS SHOULD BE A TAD
BIT COOLER ON SUNDAY AND STAY MAINLY IN THE 70S IN THE WESTERN CWA AS
WEAK COLD AIR ADVECTION SETS IN BEHIND THE SFC TROUGH. SLIGHTLY
WARMER FURTHER EAST.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 352 AM CDT SAT JUN 21 2014

SUNDAY NIGHT THROUGH MONDAY NIGHT...THE UPPER TROUGH CONTINUES
OVER SOUTHERN CANADA...WITH WEAK SHORTWAVES DIGGING DOWN INTO THE
NORTHERN PLAINS. CONTINUED TO KEEP 20 TO 50 POPS GOING FOR
CONVECTION AS WITH THE SHORTWAVES AND USUALLY DAYTIME HEATING WE
SHOULD SEE SOME SCATTERED CONVECTION. TEMPS WILL CONTINUE TO SEE A
BIT OF A DOWNWARD TREND THROUGH MONDAY AS WEAK COLD AIR ADVECTION
CONTINUES.

TUESDAY THROUGH FRIDAY...MODELS IN FAIR AGREEMENT THIS PERIOD. MAIN
ISSUE SURROUNDS THE UPPER LOW THAT IS TRAPPED TO THE NORTH OF THE
CWFA AND HOW IT EVOLVES. FOR TUESDAY INTO WEDNESDAY THE UPPER
CIRCULATION IS MORE COMPACT AND ROBUST IN THE GFS/NAM/DGEX
DEPICTION. HOWEVER THE ECMWF/GEM-NH HANDLE THE UPPER AND SURFACE
SYSTEMS IN A SIMILAR FASHION. THIS UPPER LOW/COLD POOL WILL HELP
MAINTAIN A SHOWERY PATTERN THROUGH THE EXTENDED. WHILE THE DAYTIME
HEATING WILL LIKELY THERMALLY ENHANCE CONVECTION...SYNOPTIC MODELS
CANNOT RESOLVE THIS WELL. HAVE OPTED TO BLEND RASH/TSRA MORE FOR THE
LATE OVERNIGHT AND MORNING PERIODS PER CLIMATOLOGY AND MODELS
SUGGEST A STABLE AIRMASS OVERNIGHT. WITH THE UPPER LOW AND CLOUDS
THE EXTENDED STARTS A TAD COOLER THAN NORMAL TURNING WARMER TOWARDS
WEEK END.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 645 AM CDT SAT JUN 21 2014

VFR CONDITIONS EVERYWHERE BUT KBJI WHICH HAS ANOTHER MORNING OF
PATCHY FOG. CONDITIONS ARE IMPROVING AS THIS IS TYPED AND ALL
SITES SHOULD VFR BY 12Z. HIGHER CLOUDS WILL MOVE IN FROM THE WEST
AND SOME SCATTERED THUNDERSTORMS WILL DEVELOP BY AFTERNOON. KEPT
THE VCTS MENTION AS IT IS UNCERTAIN IF CELLS WILL DIRECTLY IMPACT
TAF SITES AT THIS POINT. CONVECTION WILL END BY LATE EVENING.

&&

.HYDROLOGY...
ISSUED AT 352 AM CDT SAT JUN 21 2014

LOCAL RUNOFF FROM STRONG CONVECTION FRIDAY EVENING HAS CAUSED THE
SOUTH BRANCH OF THE BUFFALO AT SABIN TO CONTINUE RISING MORE THAN
PREVIOUSLY FORECAST. IT IS NOW EXPECTED TO CREST EARLY SUNDAY JUST
ABOVE MODERATE FLOOD LEVEL. THE UPDATED FORECAST IS ABOUT A FOOT
HIGHER DUE TO THE RUNOFF AND EXISTING FLOWS. DILWORTH JUST A TAD
AHEAD OF THE CURVE BUT WITHIN TOLERANCE...AND SHOULD STAY JUST BELOW
MODERATE FLOOD LEVELS. FARGO CLIMBED ABOVE THE MODERATE FLOOD LEVEL
NEAR MIDNIGHT ON ITS WAY TO NEAR 28 FEET. OSLO NEARING MODERATE
FLOOD STAGE ON ITS WAY TO 31 TO 32 FEET. OTHERWISE PREVIOUS
FORECASTS ARE HANDLING CURRENT RIVER TRENDS WELL

AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL BELTRAMI
COUNTY WITH THE TAMARAC RIVER OUT OF ITS BANKS NEAR WASKISH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...DK
SHORT TERM...JR
LONG TERM...JR/EWENS
AVIATION...JR
HYDROLOGY...EWENS
Hazardous weather outlook, Jun 21, 6:13 AM CDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
613 AM CDT SAT JUN 21 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
613 AM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A TROUGH
OF LOW PRESSURE MOVES INTO CENTRAL NORTH DAKOTA. A FEW OF THE
STORMS THIS AFTERNOON AND EVENING COULD BECOME SEVERE SOUTH OF THE
I-94 CORRIDOR. HAIL AND DAMAGING WINDS WILL THE THE PRIMARY THREAT
ALTHOUGH AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON THUNDERSTORMS ARE POSSIBLE. THE POTENTIAL FOR SEVERE
STORMS IS FAIRLY LOW...BUT NOT IMPOSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN FAR SOUTHEASTERN NORTH
DAKOTA AND WEST CENTRAL MINNESOTA.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:19 AM CDTRiver Flood WarningFGFClay3 days
Jun 21, 4:32 PM CDTSevere Thunderstorm WarningFGFClay43 min
Jun 21, 4:38 PM CDTSevere Thunderstorm WarningFGFNorman, Polk32 min
Jun 21, 2:59 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass61 min
Jun 21, 3:28 PM CDTSevere Thunderstorm WarningFGFCass, Traill62 min
Jun 21, 3:57 PM CDTSevere Thunderstorm WarningFGFCass, Steele, Traill49 min
Jun 21, 6:10 PM CDTSevere Thunderstorm WarningFGFBarnes65 min
Jun 21, 6:16 PM CDTSevere Thunderstorm WarningFGFSargent59 min
Jun 21, 6:30 PM CDTSpecial Weather StatementFGFGrand Forks60 min

Nearby

Flash Flood Watches in North Dakota, 2014Flash Flood Watches in Minnesota, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.